Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Normal derivative for bounded domains with general boundary


Authors: Guang Lu Gong, Min Ping Qian and Martin L. Silverstein
Journal: Trans. Amer. Math. Soc. 308 (1988), 785-809
MSC: Primary 60J65; Secondary 35A99, 35R60
DOI: https://doi.org/10.1090/S0002-9947-1988-0951628-0
MathSciNet review: 951628
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ be a general bounded domain in the Euclidean space $ {R^n}$. A Brownian motion which enters from and returns to the boundary symmetrically is used to define the normal derivative as a functional for $ f$ with $ f$, $ \nabla f$ and $ \Delta f$ all in $ {L^2}$ on $ D$. The corresponding Neumann condition (normal derivative $ = 0$) is an honest boundary condition for the $ {L^2}$ generator of reflected Brownian notion on $ D$. A conditioning argument shows that for $ D$ and $ f$ sufficiently smooth this general definition of the normal derivative agrees with the usual one.


References [Enhancements On Off] (What's this?)

  • [1] R. Durrett (1984), Brownian motion and martingales in analysis, Wadsworth, Belmont, Calif. MR 750829 (87a:60054)
  • [2] M. Fukushima (1971), On transition probabilities of symmetric strong Markov processes, J. Math. Kyoto Univ. 12, 431-450. MR 0341626 (49:6373)
  • [3] S. Port and C. Stone (1978), Brownian motion and classical potential theory, Academic Press, New York. MR 0492329 (58:11459)
  • [4] I. E. Segal and R. A. Kunze (1968), Integrals and operators, McGraw-Hill, New York. MR 0217244 (36:335)
  • [5] M. L. Silverstein (1974), Symmetric Markov processes, Lecture Notes in Math., vol. 426, Springer-Verlag. MR 0386032 (52:6891)
  • [6] -(1976), Boundary theory for symmetric Markov processes, Lecture Notes in Math., vol. 516, Springer-Verlag. MR 0451422 (56:9708)
  • [7] E. M. Stein (1970a), Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, N.J. MR 0290095 (44:7280)
  • [8] -(1970b), Topics in harmonic analysis related to the Littlewood-Paley theory, Ann. of Math. Studies, no. 63, Princeton Univ. Press, Princeton, N.J.
  • [9] G. A. Hunt (1960), Markov chains and Martin boundaries, Illinois J. Math. 4, 313-340. MR 0123364 (23:A691)
  • [10] M. Weil (1970), Quasi-processus, Séminaire de Probabilitiés IV, Lecture Notes in Math., vol. 124, Springer-Verlag. MR 0266305 (42:1212)
  • [11] M. Fukushima (1969), On boundary conditions for multidimensional Brownian motion with symmetric resolvents, J. Math. Soc. Japan 21, 485-526. MR 0236998 (38:5291)
  • [12] -(1967), Construction of reflecting barrier Brownian motion for bounded domains, Osaka J. Math. 4, 183-215. MR 0231444 (37:6999)
  • [13] -(1980), Dirichlet forms and Markov processes, Kodansha; North-Holland.
  • [14] R. F. Gundy (1987), Private communication.
  • [15] K. Burdzy (1985), Brownian excursions from hyperplanes and smooth surfaces, Trans. Amer. Math. Soc. 295 (1985), 35-57. MR 831187 (87j:60118)
  • [16] W. Feller (1958), On the intrinsic form for second order differential operator, Illinois J. Math. 2, 1-18. MR 0092047 (19:1052d)
  • [17] D. Jerison and C. Kenig (1982), Boundary value problems on Lipschitz domains, Math. Assoc. Amer. Stud., vol. 23, pp. 1-68. MR 716504 (85f:35057)
  • [18] R. Hunt and R. Wheeden (1970), Positive harmonic functions on Lipschitz domains, Trans. Amer. Math. Soc. 147, 505-527. MR 0274787 (43:547)
  • [19] M. Aizenman and B. Simon (1982), Brownian motion and Harnack's inequality for Schrodinger operators, Comm. Pure Appl. Math. 35, 209-271. MR 644024 (84a:35062)
  • [20] H. F. Weinberger (1962), Symmetrization in uniformly elliptic problems, Studies in Mathematical Analysis and Related Topics: Essays in honor of Pólya, Stanford Univ. Press, Stanford, Calif., pp. 424-428. MR 0145191 (26:2726)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60J65, 35A99, 35R60

Retrieve articles in all journals with MSC: 60J65, 35A99, 35R60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0951628-0
Keywords: Normal derivative, boundary conditions, Brownian motion, Dirichlet spaces
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society